Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 152, NWS Bismarck, ND

August 14, 2009Dunn County, McKenzie County, Mountrail County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 14, 2009, 2:42 AM MDT for Dunn County, McKenzie County, Mountrail County, North Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2009, 2:42 AM MDT (08:42 UTC)
Expired
Aug 14, 2009, 3:30 AM MDT
In force
48 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties Dunn County, ND, McKenzie County, ND, Mountrail County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2009-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2009-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
259 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
3304 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 8:12 PM MDT, 6 hours 30 minutes earlier.

Area forecast discussion, Aug 13, 8:12 PM MDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
912 PM CDT THU AUG 13 2009

.UPDATE...WV IMAGERY SHOWS PRONOUNCED SHORTWAVE MOVING THROUGH
WESTERN MONTANA SUPPORTING CONVECTION. 00Z BIS SOUNDING SHOWS
STRONG CAP IN PLACE WITH H7 TEMP AROUND 13C AND 142 J/KG OF CIN
KEEPING 2091 J/KG OF CAPE OUT OF REACH. CONVECTION UNDERWAY WELL
WEST AND SOUTH OF CWA. NORTHWEST PART OF STATE REMAINS IN SLIGHT
RISK OF SEVERE STORMS PER SPC...CONDITIONAL ON ONGOING CONVECTION
UPSTREAM REACHING ND FOR MAINLY A WIND THREAT. MODELS HAVE
STRUGGLED WITH DETAILS OVER OUR CWA WITH 18Z NAM GENERATING
CONVECTIVE PRECIP BASED ON OVERLY MOIST LOW LEVELS. INCOMING 00Z
NAM CONTINUES TO SHOW CONVECTION MAKING IT INTO NW ND AFTER
06Z...ALTHOUGH LOOKING A LITTLE WEAKER THAN COMPLEX THAT THE 18Z
NAM BROUGHT THROUGH. BOTTOM LINE IS THAT FORECAST HAS BEEN LEFT
ALONE WITH CHANCE POPS LOCATED OVER NORTHERN ZONES WHERE COMBINATION
OF ELEVATED INSTABILITY AND APPROACHING SHORTWAVE WILL BETTER
SUPPORT CONVECTIVE THREAT. SAVADEL
&&

.PREV DISCUSSION... /ISSUED 244 PM CDT THU AUG 13 2009/

SYNOPSIS...FLOW IS AMPLIFYING ACROSS THE NORTHERN TIER THANKS
TO A STRONG JET STREAK DIVING SOUTHWARD INTO THE BASE OF A
NORTHWESTERN TROUGH AND AN INTENSIFYING SHORTWAVE IN THE
WASHINGTON/OREGON/IDAHO TRISTATE. A SERIES OF SHORTWAVES EJECTING
INTO THE NORTHERN PLAINS WILL RESULT IN AN ACTIVE PRECIPITATION
PATTERN.

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
SHORTWAVES EMBEDDED IN MAIN BELT OF WESTERLIES ACROSS THE NORTHERN
TIER WILL ACT TO ENHANCE THE THERMAL GRADIENT PRESENT ACROSS NORTH
DAKOTA WHILE PRESENTING THE PROBLEM OF DECIDING WHEN AND WHERE
PRECIPITATION WILL FALL. IT SEEMS THAT TODAY WILL BE SIMILAR TO
YESTERDAY WITH A FEW AFTERNOON THUNDERSTORMS POSSIBLE ALONG THE
FRONTAL BOUNDARY FOLLOWED BY ADVECTION OF LOWER HEIGHTS ALOFT AND
MORE AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS LATE EVENING
THROUGH FRIDAY MORNING. THE MAIN DIFFERENCE EVIDENT IS FRONTAL
POSITION...WHICH HAS SHIFTED ABOUT 100 MILES SOUTHEASTWARD IN THE
PAST 12 HOURS.

THE AIR MASS SOUTH OF THE FRONT SHOULD REMAIN VERY CAPPED TODAY.
DYNAMIC SUPPORT FROM THE SHORTWAVE PROBABLY WILL NOT ARRIVE UNTIL
LATE EVENING...AND LOOKS TO REMAIN OVER THE NORTHERN HALF OF THE
STATE.

SEVERAL SHORTWAVES ARE THEN FORECAST TO IMPACT THE AREA FRIDAY INTO
EARLY SUNDAY MORNING. TIMING ALL OF THESE WAVES IS A NIGHTMARE...SO
FORECAST PACKAGE RELIED HEAVILY ON CONTINUITY...12 UTC GFS/NAM...09
UTC SREF MEAN...00 UTC ECMWF BLENDED TOGETHER WITH RELEVANT MOS
PRECIPITATION GUIDANCE.

CONCERNING TEMPERATURES...FRONTAL PASSAGE WILL CAUSE AN ABRUPT END
TO THE HOT TEMPERATURES IN NORTH DAKOTA...ALTHOUGH NEAR AVERAGE
TEMPERATURES SHOULD REMAIN UNTIL THE STRONGER FRONT PASSES ON
SATURDAY AFTERNOON/EVENING. THEREAFTER...IT APPEARS THAT
TEMPERATURES WILL REMAIN BELOW AVERAGE WELL INTO THE LONG TERM.

LONG TERM...MONDAY THROUGH THURSDAY
THE MODELS ALL AGREE IN OVERALL TREND ON THE BROAD SCALE BRINGING
AN UPPER LEVEL TROUGH INTO THE PLAINS. LOOKS LIKE MONDAY THROUGH
THURSDAY WILL HAVE A SLIGHT CHANCE OF TSTMS AND SHOWERS AND ANOTHER
ROUND OF COOLER WEATHER.

AVIATION...MAIN WEATHER FACTOR TONIGHT WILL BE THE DEVELOPMENT OF
THUNDERSTORMS MAINLY ALONG AND WEST OF A NEARLY STATIONARY FRONT
THAT EXTENDED FROM BOWMAN TO ROLLA AT 19Z. IF THUNDERSTORMS
DEVELOP...THE POTENTIAL IS FOR STRONG WINDS AND HAIL SIMILAR TO
LAST NIGHT.

FIRE WEATHER...ANOTHER DAY OF HOT TEMPERATURES IS ONGOING FOR
AREAS SOUTH OF THE FRONT STRETCHING FROM NORTHEASTERN INTO
SOUTHWESTERN NORTH DAKOTA. MINIMUM RELATIVE HUMIDITIES ARE
EXPECTED TO REMAIN IN THE 20S AND 30S PERCENT TODAY...SO ANY
LIGHTNING STRIKING THE GROUND AWAY FROM PRECIPITATION MAY SPARK A
FIRE OR TWO. THEREAFTER...MINIMUM RELATIVE HUMIDITIES SHOULD
REMAIN ABOVE THE MIDDLE 30S PERCENT DUE TO COOLER TEMPERATURES
BEHIND THE FRONT AND NEARBY PRECIPITATION. EXPECT WINDS OUT OF THE
NORTH/NORTHEAST NORTH OF THE FRONT AND SOUTH/SOUTHEAST ON THE
SOUTH SIDE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 13, 3:51 AM MDT, 22 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
451 AM CDT THU AUG 13 2009

NDZ001>005-009>013-017>023-025-031>037-141000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-
451 AM CDT THU AUG 13 2009 /351 AM MDT THU AUG 13 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY...AND A GOOD CHANCE
FRIDAY NIGHT. SOME OF THE STORMS MAY BE SEVERE FRIDAY AFTERNOON
AND NIGHT.

THUNDERSTORMS ARE LIKELY SATURDAY AND SATURDAY NIGHT.

THE CHANCE OF THUNDERSTORMS CONTINUES INTO SUNDAY WITH ONLY A
SLIGHT CHANCE MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

NDZ040>048-050-051-141000-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
451 AM CDT THU AUG 13 2009 /351 AM MDT THU AUG 13 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY...AND A GOOD CHANCE
FRIDAY NIGHT. SOME OF THE STORMS MAY BE SEVERE FRIDAY AFTERNOON
AND NIGHT.

THUNDERSTORMS ARE LIKELY SATURDAY AND SATURDAY NIGHT.

THE CHANCE OF THUNDERSTORMS CONTINUES INTO SUNDAY WITH ONLY A
SLIGHT CHANCE MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

JV

In the hours before

Local storm report, Aug 13, 11:29 PM MDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1229 AM CDT FRI AUG 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 AM     HAIL             THEODORE ROOSEVELT NATI 47.60N 103.26W
08/14/2009  E0.88 INCH       MCKENZIE           ND   TRAINED SPOTTER

&&

PJA
Local storm report, Aug 14, 1:28 AM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
228 AM CDT FRI AUG 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 AM     HAIL             PARSHALL                47.95N 102.14W
08/14/2009  E1.00 INCH       MOUNTRAIL          ND   LAW ENFORCEMENT

&&

NHEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 11:32 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie, Mountrail58 min
Aug 14, 12:18 AM MDTAreal Flood AdvisoryBISDunn, McKenzie, Mountrail6 hr
Aug 14, 12:31 AM MDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mountrail59 min
Aug 14, 12:54 AM MDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mountrail51 min
Aug 14, 1:22 AM MDTAreal Flood AdvisoryBISGolden Valley, McKenzie6 hr
Aug 14, 1:59 AM MDTSevere Thunderstorm WarningBISWard61 min
Aug 14, 2:35 AM MDTSevere Thunderstorm WarningBISBottineau, McHenry, Renville55 min
Aug 14, 3:07 AM MDTSevere Thunderstorm WarningBISBottineau, Rolette33 min
Aug 14, 3:30 AM MDTSevere Thunderstorm WarningBISMcLean, Mountrail, Ward45 min
Aug 14, 4:16 AM MDTSevere Thunderstorm WarningBISMcLean, Mercer41 min
Aug 14, 5:29 AM MDTSevere Thunderstorm WarningBISMcHenry, Pierce, Sheridan, Wells46 min
Aug 14, 3:58 PM MDTSevere Thunderstorm WarningBISDickey, McIntosh62 min
Aug 14, 4:43 PM MDTSevere Thunderstorm WarningBISKidder, Stutsman62 min
Aug 14, 5:03 PM MDTAreal Flood AdvisoryBISKidder, Logan, Stutsman6 hr
Aug 14, 5:17 PM MDTSevere Thunderstorm WarningBISKidder, Stutsman58 min
Aug 14, 5:28 PM MDTFlash Flood WarningBISStutsman5 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.